VALPROATE INDUCED HYPERAMMONEMIAWITH DERANGED LIVER FUNCTION

  • Ratikanta Tripathy Assistant Professor, Dept. of Pharmacology, KIMS, BBSR, 751024
  • Jatin Kumar Majhi

Abstract

Valproate is one of the most prescribed anti-epileptic drugs. It could cause a rise in serum ammonia level in patients, especially children and young
adults. This presents with altered orientation, lethargy, focal neurological deficit, etc. If this condition is not treated, then it can be fatal. There is a good
correlation between fall of ammonia level and clinical improvement. We, here, present a case of valproate induced hyperammonemia and deranged
liver function in a child of 1-year age admitted to a tertiary care hospital.
Keywords: Hyperammonemia, Hyperammonemic encephalopathy, Valproate.

Author Biography

Ratikanta Tripathy, Assistant Professor, Dept. of Pharmacology, KIMS, BBSR, 751024
Assistant Professor, Dept. of Pharmacology

References

1. Hamer HM, Knake S, Schomburg U, Rosenow F. Valproate-induced hyperammonemic encephalopathy in the presence of topiramate. Neurology 2000;54(1):230-2.
2. Rawat S, Borkowski WJ Jr, Swick HM. Valproic acid and secondary hyperammonemia. Neurology 1981;31(9):1173-4.
3. Panda S, Radhakrishnan K. Two cases of valproate-induced hyperammonemic encephalopathy without hepatic failure. J Assoc Physicians India 2004;52:746-8.
4. Segura-Bruna N, Rodriguez-Campello A, Puente V, Roquer J. Valproate induced hyperammonemic encephalopathy. J Am Board Fam Med 2007;20(5):499-502.
5. Rezvani I, Yudkoff M. Urea cycle and hyperammonemia. Nelson Textbook of Pediatrics. 19th ed., Ch. 79. Issue. 12. Philadelphia: Elsevier; 2011. p. 450.
6. Marescaux C, Warter JM, Micheletti G, Rumbach L, Coquillat G, Kurtz D. Stuporous episodes during treatment with sodium valproate: report of seven cases. Epilepsia 1982;23(3):297-305.
7. Powell-Jackson PR, Tredger JM, Williams R. Hepatotoxicity to sodium valproate: a review. Gut 1984;25(6):673-81.
8. Agarwal R, Sharma S, Chhillar N, Bala K, Singh N, Tripathi CB. Hyperammonemia and hepatic status during valproate therapy. Indian J Clin Biochem 2009;24(4):366-9.
9. Williams CA, Tiefenbach S, McReynolds JW. Valproic acid-induced hyperammonemia in mentally retarded adults. Neurology 1984;34(4):550-3.
10. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30(2):239-45.
11. Available from: http://www.whoumc.org/pdf/causalitypdf.
Statistics
350 Views | 408 Downloads
How to Cite
Tripathy, R., and J. K. Majhi. “VALPROATE INDUCED HYPERAMMONEMIAWITH DERANGED LIVER FUNCTION”. Asian Journal of Pharmaceutical and Clinical Research, Vol. 8, no. 4, July 2015, pp. 1-2, https://innovareacademics.in/journals/index.php/ajpcr/article/view/6074.
Section
Case Study(s)